SESSION TITLE: Critical Care Student/Resident Case Report Posters I
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Methanol intoxication (2-3 % incidence in U.S.), one of the causes of high-anion-gap metabolic acidosis, commonly presents with ocular manifestations, neurological damage and metabolic derangements, leading to respiratory failure and death. Few cases have been known to develop putaminal necrosis or hemorrhage most commonly within first week of ingestion. However, treatment with fomepizole early in the course, with or without hemodialysis, can reverse the potential toxicities. We present the case of a young female, who collapsed immediately after exiting her flight from Bangladesh. Methanol or ethylene glycol intoxication was suspected and she was treated appropriately. 2 weeks later, she developed bilateral putaminal hemorrhage and necrosis.
CASE PRESENTATION: A 44-year-old Bangladeshi female was brought from JFK airport. She was on flight from Bangladesh and consumed alcohol. After leaving the flight, she collapsed and was intubated. No further history was available. Physical exam was unremarkable except tachycardia and tachypnea. Labs revealed high-anion-gap metabolic acidosis, high serum osmolality and an osmolar gap of 40. Serum alcohol level was < 10 mg/dl. Lactic acid, blood urea nitrogen, glucose and serum acetone levels were normal. U/A was negative for crystals. Initial CT head was normal (1a). Patient remained persistently acidotic. Fomepizole was given and she was dialyzed. She improved clinically, acidosis resolved and was extubated. Serum methanol level was 45 mg/dl. Patient admitted drinking illicit alcohol in Bangladesh, prior to boarding the flight. Her mental status deteriorated after 2 weeks. CT head revealed bilateral basal ganglia hemorrhage (1b). Subsequent MRI showed bilateral putaminal hemorrhage with necrosis (figure2).
DISCUSSION: High-anion-gap metabolic acidosis is a commonly encountered metabolic abnormality in clinical practice, the differential and work-up for which should be known by all. Once methanol or ethylene glycol intoxication is suspected, fomepizole should be administered early in the course of treatment as its use has been known to decrease the need for hemodialysis. Patients with concomitant ethanol and methanol use may have delayed symptoms, as ethanol inhibits the metabolism of the latter. This explains the delayed presentation of symptoms in our patient. Putaminal necrosis and/or hemorrhage are well known, rare complications presenting within 1 week and are the worst neurological sequelae having strong correlation with poor prognosis.
CONCLUSIONS: In appropriate clinical setting, methanol or ethylene glycol intoxication should be suspected in patients with unresolving severe high anion gap metabolic acidosis. Prompt treatment with fomepizole and/or hemodialysis is often life saving.
Reference #1: The value of brain CT findings in acute methanol toxicity Eur J Radiol. 2010 Feb
Reference #2: Should Guidelines for Conventional Hemodialysis Initiation in Acute Methanol Poisoning, Be Revised ? Iran Red Crescent Med J. 2012 Nov;14
DISCLOSURE: The following authors have nothing to disclose: Hineshkumar Upadhyay, Viral Patel, Brinda Modh, Khalid Sherani, Abhay Vakil, Kelly Cervellione, Mahendra Patel
No Product/Research Disclosure Information